Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Diagnosed with supraventricular ectopic beats. Taking cordarone and tonact. How to cure this?

User rating for this question
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
I am a working female aged 32+. I was diagnosed with supraventricular ectopic beats in XXXXXXX 2012 after I experienced regular palpitations for about 2 months .Diagnosis was through ECG results. However Echo results were normal .I was then prescribed to take two doses of cordarone 200 mg for 6 weeks.
Afterwards the dose was subsequently lowered in gradual steps to 100 mg per day .However every time the dose was decreased (this was tried thrice in course of the last 1 year) or discontinued the symptoms start reappearing .I wanted to know what other treatments can be tried or whether cordarone will have to be taken lifelong . Currently I am on a dose of 100mg Cordarone after breakfast every day. The palpitations keep occurring whenever I am under any kind of mental stress.
I usually do not sleep very well, doctor had advised TRIKA SR as an SOS. I however avoid taking sleeping pills as I am afraid that it would be habit forming.
Other than This I take TONACT 10 after dinner to control my cholesterol levels.
My blood pressure usually remains ~90/65 and my weight is 52 kg (height 5ft 1inch).
Posted Sat, 20 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 6 hours later
Thank you for your query.

I understand that you are having supraventricular ectopic beats and that you are on Tab Cordarone 100 mg/day, with persistent symptoms.

You certainly do have a lot of treatment options. But, before that, it is necessary to confirm that there is an abnormal sustained arrhythmia that needs treatment. Occasional extra beats, especially supraventricular, can be normal quite often and do NOT need any treatment, unless associated with structural heart disease.

However, if there is a tachyarrhythmia like paroxysmal supraventricular tachycardia, atrial tachycardia or atrial flutter/fibrillation, then there is a definite need for appropriate treatment.

If your symptoms occur on a daily basis, then you could do a Holter monitoring to capture the rhythm during the exact time of your palpitations. If they occur once or twice a week or so, there is an option called External Loop Recorder which has been recently introduced in India also. This can be relied on to diagnose the abnormal rhythms upto a period of 14 days or so. If the arrhythmia is less frequent, you can get an XXXXXXX Loop recorder implanted below the skin and which can be kept for a period of 3 or 4 months. Further treatment would depend on the specific arrhythmia that is detected (Note that all supra-ventricular arrhythmias are not the same and can have different treatment options).

If it is really rare, you could go in for an invasive Electrophysiological study, and depending on the abnormality found, you could even have a curative radio-frequency ablation done. After a successful RF ablation, you may not need any medicines thereafter.

Since you are young, it is perhaps not a good idea to take Amiodarone lifelong unless there is really no other option.

Needless to say, it is also essential to reduce stress (or at least, your response/reaction to stress). Lack of adequate, nourishing sleep can also precipitate arrhythmias, as can excessive tea, coffee, etc. Trika SR is a safe medicine and is NOT addictive. It has a very good safety profile with hardly any side effects even if consumed in excess.

I am sure that your doctor must have done all the basic tests like electrolytes, sugar, thyroid function tests, echo of the heart, etc.

I hope this answers your query. Feel free to ask me for any further clarifications.
With regards,

Dr Raja Sekhar Varma, MD, DM
Consultant Interventional Cardiologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor